Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1999 Jun 14;159(11):1185-94.

The challenge of drug-induced aseptic meningitis.

Author information

  • 1Department of Neurology, Hospital Universitario Marqués de Valdecilla, Santander, Spain.

Abstract

Several drugs can induce the development of aseptic meningitis. Drug-induced aseptic meningitis (DIAM) can mimic an infectious process as well as meningitides that are secondary to systemic disorders for which these drugs are used. Thus, DIAM constitutes a diagnostic and patient management challenge. Cases of DIAM were reviewed through a MEDLINE literature search (up to June 1998) to identify possible clinical and laboratory characteristics that would be helpful in distinguishing DIAM from other forms of meningitis or in identifying a specific drug as the culprit of DIAM. Our review showed that nonsteroidal anti-inflammatory drugs (NSAIDs), antibiotics, intravenous immunoglobulins, and OKT3 antibodies (monoclonal antibodies against the T3 receptor) are the most frequent cause of DIAM. Resolution occurs several days after drug discontinuation and the clinical and cerebrospinal fluid profile (neutrophilic pleocytosis) do not allow DIAM to be distinguished from infectious meningitis. Nor are there any specific characteristics associated with a specific drug. Systemic lupus erythematosus seems to predispose to NSAID-related meningitis. We conclude that a thorough history on prior drug intake must be conducted in every case of meningitis, with special focus on those aforementioned drugs. If there is a suspicion of DIAM, a third-generation cephalosporin seems a reasonable treatment option until cerebrospinal fluid cultures are available.

Comment in

PMID:
10371226
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk